Share this:

Benign Paroxysmal Positional Vertigo

Posted by @deb56 in Eye, Ear, Nose & Throat, May 18, 2012

I have been searching for anyone else on Earth with this condition and I guess I am the only one! 🙂 I just want someone to chat with about it, see what seems to bring on their episodes. Anyone out there who has it or knows someone who does?


Posted by @andrealouise, Jul 10, 2012

I have had BPPV for a couple of years. I have tried the physical therapy and a chiropractor...nothing has helped much. Now, i take Meclizine (generic for Antivert) on a regular basis, especially if I need to function professionally. I, too, have been searching for someone to chat with. Let's chat.

AndreaLouise likes this

Posted by @deb56, Jul 10, 2012

Hello, Andrea. At last, someone else who has this! I only take Meclizine at night if I have a bad episode since it makes me sleepy. The best thing I have found is I printed out the Epley maneuver instructions and do it myself by sitting on the end of the bed. I have neither the time nor the money to always run to the doctor to have them do it. The doctor who diagnosed this a few years ago was insistent that nothing could bring on an episode. Only the hair particle moving into the wrong canal, so to speak. But have you found anything that seems to? (I feel not everything is known about this). Stress or lack of rest, etc?

AndreaLouise likes this

Posted by @andrealouise, Jul 13, 2012

Hello, Deb. Thank you for replying.

Some of the worst times occur when I am shopping in a busy store (Walmart, Food City, etc.). The excessive sensory stimuli make me very dizzy. If I bend down to reach for something, dizzy; if I make a turn to the left, dizzy. Getting out of the car makes me dizzy. Standing up makes me dizzy. All of that is why I take Meclizine before I go most anywhere. It helps considerably, although not completely.

I am an adjunct instructor at the local community college; when I am walking around giving a lecture and turn to write on the board, I'll get dizzy. It is embarrassing. I frequently remind students that I am not drunk. The bad part is that taking Meclizine on days that I have classes interferes with my thinking process.

All for now. I hope you have a good day, today.



Posted by @deb56, Jul 13, 2012

It sounds like your's is your left ear, like mine is. i have to keep my head pretty level and looking forward. Very hard to do and function. If you never have, I encourage you to either go to the doctor and have them perform, or you do it at home, the Epley Maneuver. I do it sitting on the foot of the bed next to the dresser to steady myself. The instructions are easily found by Googling it. It may take a couple of times but it works.

What really gets me is when I first lay down on my back. Wow! Fortunately we operate our own business and I work at home but it affects my thinking even without Meclizine. The doctor said that is because the brain is putting a lot of resources to keeping me upright!

Reaching for something in the grocery store, a kitchen cabinet, so many little things people take for granted has become something I really have to concentrate on before I do it.

You have a good day, as well. Great to hear from you!



Posted by @andrealouise, Jul 14, 2012

Hello, Deb,
Yes, I have been treated with the Epley maneuver during 4 weeks of physical therapy. I also learned a couple of other procedures which might help some; however, since I have two fused vertebrae in my neck (cervical spondylosis which most older people have in some degree) I have limited range of motion in my neck.

I do the other exercises I learned in therapy, but I am afraid to do the Epley maneuver on my own because I fear falling on my head off the bed.

The therapist told me that I have an extreme level of "compensatory" behavior and eye movements which I naturally use to compensate for what is going on...such as holding my line of vision straight in front of me as my head turns to prevent dizziness.(my eyes/vision does not flow with the turn.) One exercise I do is to stand about four feet in from of a piece of tape on the wall, eye level. Then for one and two minutes, I quickly turn my head left and right while holding my gaze on the piece of tape. The movement makes my neck hurt for some time afterwards, but I have to weigh one against the other.

I understand how other people do not understand how overwhelming the situation is. I try not to share the episodes with friends and family. It is just that sometimes, when I am out with friends, all I can do is quietly stop and grab hold of the nearest stable thing, a car, a shelf, a lamp post, whatever I can use to steady myself for the few minutes the episode takes to pass.

On the brighter side, what kind of business do you and your husband have?

Take care,


Posted by @deb56, Jul 15, 2012

We take care of water systems for small subdivision which are not connected to a bigger utility. We could work for a city in that we do all the same things for a small system that is required of a city. It keeps our family hopping.

I'm sorry to hear about your neck. It sounds like you have several things to deal with. Then adding in BPPV just makes it harder. Last year my husband developed Menieres. He had 2 episodes and the doctor put him on medication and he hasn't had another. But those 2were very bad. Our bodies begin to let us know we are getting older, don't they? As if the grown children then Gradchildren aren't enough of a reminder! But I love my birthdays!! I have several friends who never made it even half as far as me. They would have loved to have children and Grandchildren. So I never take a birthday for granted. And I try not to grumble about aches and pains. If I'm down in the bed you know I'm either really sick or very tired. Not much stops me.


Posted by @firebird, Jul 18, 2012

what were your husbands stmptoms of meniers and what meds did they put him on?


Posted by @brucewalker, Aug 24, 2012

Hello Deb: You are not the only one. I'm Sixty and have been fighting various typ's of vertigo and Tinnitus. It has for me only been getting worse. I do maneuvers on the side of my bed off and on for years to ease the symptoms and sometime eradicate them for long periods of time. I'm not good at describing all the sensations I have but they are extensive along with all the head noise it has robbed me of a lot of happyness and am at my wits end. One thing that helps is Amitriptyline in a low dose; I use it, 25 MG at night. When I stop useing it symptoms get worse. I still work but its getting difficult. If it were not fore the people I work with I would be desitute; they have been very supportive.

Please login or become a member to post a comment.